I just wanted to start at thread here and share what I have been going through, as well as what has helped me in order to hopefully help others who are trying to get off of tramadol. I am a male in my late thirties and have been on tramadol for 8-9 years, usually 100mg/day (occasionally 50mg but that was mostly in the beginning). I always thought to myself that since I'd managed to keep it to a relatively low dose, that I wouldn't have too hard of a time coming off, but 9 years is a very long time and your body and brain becomes quite dependent on it. So even tapering from 100mg can be pretty difficult. Believe me, I know.
I am currently on my 7th day of 25 mg and will be making another drop soon. I have been slowly weening down 12.5mg at a time, each reduction occurring about 7-10 days apart. Honestly, by tapering myself off slowly like this (by reducing 10% -25% at a time), I have really been able to lessen the severity of many of the physical symptoms. I've had to quit nearly cold turkey a few times when I ran out, so I've experienced all of those typical opiate WD symptoms (hot/cold sweats, extreme restlesness, insomnia, anxiety, stomach issues and other flu like symptoms), and tbh, I haven't had to deal with too much of that so far). Actually, what has been most difficult for me has been the anxiety and depression. On certain days, even little things could set my anxiety off, things that would not typically cause anxiety under normal circumstances. Like temporarily not being able to find my keys or something fairly trivial. Loud sudden noises would set me off as well. Same for the depression. There were times where it felt like a dark cloud was just hanging over, and raining down. Other times it was more of just a feeling of melancholy, but less intense. Learning to control the anxiety and make myself think positively is something I've had to learn to make myself do, and it does help. The only physical symptoms I've been experiencing are minor stomach aches occasionally, minor insomnia, and increased sweating during sleep.
Anyway, here are some of the things I believe that have really helped through this so far.
L-theanine: This is just an amino acid found in green tea that is supposed to help with anxiety, and for me, I feel it helps quite a bit. It doesn't make me feel sleepy or drugged, just gives me this sorta calm state of mind. It's hard to explain. As far as supplements/drug interactions go, this is about as safe as it gets, so I highly recommend this supplement. I take 100mg 2-3 times a day, but it also comes in 200mg which can easily be taken 2-3 times per day as well. Sometimes I notice it takes effect 30 minutes after taking it, but I feel that it really peaks around 2-5 hours. I have heard others say that kava kava or gaba have helped them with the anxiety, but I cannot personally attest to those.
5-htp: I want stress that I am not recommending this for everyone on here who is tapering due to the fact that it has a moderate interaction with tramadol and other antidepressants. It is a precursor to serotonin and used to treat mild to moderate depression. Due to the fact that it increases serotonin levels (tramadol does as well since it partially acts as an SSRI), there is at least some risk for developing serotonin syndrome. Now this risk is less than it would be if using 5-htp with a strong antidepressant, or if using a higher dose of tramadol with an antidepressant, but it still theoretically exists, so talk to your MD first. I waited till I was at about 50mg of tramadol to start and had only been taking 50mg of 5-htp, then increased to 75mg when I dropped to 25mg of tram so I feel that the risk was minimized due to the low doses of each. I will probably up it to 150mg when I finally finish my taper. Anyway, I feel that it has been fairly effective in reducing my depression. I noticed that it did have a small immediate effect, but the primary benefit is more from a cumulative effect which I have slowly begin to notice over the past week or so. Only downside is that it makes me a bit sleepy for about an hour and a half after taking it. But that effect seems to go away the longer I take it, and also once I get up and get moving.
Exercise, fresh air, and sunshine: I make sure I go out and get some fresh air, at least do some walking or light jogging each day. Lately I have been going to play disc golf since the weather has been nice, and if nothing else, it helps reduce my anxiety and depression by keeping my mind off things. Plus, it's fun. But I truly believe that the of act physical exercise is very important due to the endorphins, and also in helping clean out your system. On the evenings and next day following those days where I would get little to no exercise, I would typically feel significantly worse. It doesn't need to be anything overly strenuous. Just go for a walk, or do whatever you can. I think it helps to try push yourself a little. And managing to at least break a light sweat seems to be beneficial as well.
Healthy eating: I know it can be difficult to eat while going through WD but eating good healthy foods certainly helps, so at least try and eat what you can along with drinking plenty of water. I feel that because our bodies really need all of the important amino acids during this time, good protein is essential. And obviously, fruits and vegetables as well. I've been trying to drink at least one protein shake daily, and believe that this has helped. I typically feel a lot worse if I miss a meal (this is somewhat normal for me anyway, but amplified since I started tapering), so I try to be consistent with my eating.
Vitamins and supplements: A good multvitamin along with a vit B supplement (especially b-12 and folic acid) are essential. \Also, I have been taking vitamin D3 and magnesium since they can help with mood and anxiety, and I do feel that they help, especially the vitamin D.